MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD WHITE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD WHITE
Model Number 48630W-04
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/29/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The stapler 30 white reload was analyzed and found to have a firing failure based on log review and during in-house inspection.A review of logs showed one firing failure.The reload was observed to have the blade slightly out of the blade garage, indicating that it was returned partially fired.Additional observation not reported by site: the reload was observed to have undeployed pushers.The shuttle was observed at the location of the first set of pushers.One of each set pusher still had an unformed staple present and was not deployed.The reload partial fire log reveals the procedure was a pulmonary lobectomy.The partial fire completion percentage was 10.69%.The firing number of partial fire by the instrument in the procedure was identified as the 1st fire.The overall firing number of partial fires in the procedure was identified as the 4th fire.The clamping history of the instrument in the procedure with partial fire identified one complete clamp out of one total.The curved-tip stapler 30 instrument was tested in-house, and the instrument initialized, clamped, fired, and unclamped without any issues.The instrument moved intuitively with a full range of motion in all directions and the grips opened and closed properly.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, the curved tip 30 stapler instrument was making a grinding noise and did not fire.The procedure was completed with no reported injury.
 
Additional Manufacturer Narrative
Further investigation was performed on the reload by advanced failure analysis engineer.The initial failure analysis findings were confirmed.The reload was returned with two staples not deployed from the first row of pushers.The staples were unformed, and still in the 'u' shape.Review of procedure logs show an incomplete firing, stopping at ~10% completion.Completion percentage aligns with the forward progress of the shuttle down the reload.The reload leadscrew was manually rotated and the shuttle was able to move forward past the point of failure.Staples were deployed properly.The reload was then disassembled for further review.No damage was observed to the reload.The leadscrew was not damaged and appeared adequately lubricated.The shuttle was not damaged, and no friction was detected during manual manipulation.The reload blade was still contained within the proximal garage, indicating that the tissue had not likely been cut.The returned stapler that fired this reload was re-fired through in-house testing and no errors, abnormal noise, or undeployed pushers were observed.This reload was transferred to engineering for further review.No manufacturing errors, or root cause for the reported complaint was determined.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 30 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key18135449
Report Number2955842-2023-20272
Device Sequence Number20771625
Product Code GDW
UDI-Device Identifier10886874112868
UDI-Public(01)10886874112868(10)M10230202
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K152421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 10/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48630W-04
Device Catalogue Number48630W
Device Lot Number0152
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/23/2023
Supplement Date Received by Manufacturer01/17/2024
Initial Report FDA Received Date11/14/2023
Supplement Report FDA Received Date02/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/02/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown